Giving labetalol with low heart rate

  1. Has anyone heard that labetalol is the only beta blocker that doesn't cause a decrease in heart rate?? I had a patient who's blood pressure was in 200's, heart rate 40's-50's, and nothing PRN. She was already given her scheduled nifedipine, lisinopril, and something else in the ED, and when she came to my floor she was scheduled for the labetalol PO. My computer program gives me a warning if heart rate/bp too low for certain meds, but I knew she was brady anyway so I called the dr. His response was "so what's the issue?? What is your relationship to the low HR and the labetalol?" I said well it's a beta blocker and can further decrease her HR, to which he replied, kinda snickering, "oh really? You think?" All in all he ended up being really rude and told me to give it anyway, it will have no effect on her HR. I asked my charge and a few other people and no one has heard that. I gave it and just monitored her closely, she was tele anyway, but I was just wondering if anybody else has heard this. Thanks and sorry for the long post!!
    •  
  2. 6 Comments

  3. by   RainMom
    My understanding is that it affects HR more over time, but not as much with a single dose. This was one of her home meds, yes? So very possibly she runs this low normally. If that was the case, then I would have probably just given it, but if this was not normal for her or she wasn't sure, I probably would have called too. It never hurts to call regardless.

    Sorry doc was such a @$!#.
  4. by   Eric Cartman
    You bring up a legitimate concern, but was the labetalol a new medication or one that the patient had been on for some time? Also, was the high BP past medical hx or new?
  5. by   smash222
    Labetalol was a home med, the high BP was new ... And I understand the difference that she was taking the labetalol as a home med, but my thing was the fact that her admitting diagnosis was "hypertension, bradycardia, & near syncope"...
  6. by   cokeforbreakfast
    It never hurts to question, because it's impossible to take it back once you've given it!

    I would have held it and talked to the pharmacist to work through mechanism of action with him, given the concurrent hypertension and the bradycardia. (We have tele-pharmacy, which is a great option overnight.)
  7. by   meaghann3
    Always question the doctor when giving a beta blocker if the heart rate is below 60. Especially if they are symptomatic. They may have been rude, but cover yourself. If it would have caused any further issues, YOU would be on the line. Obviously we want to advocate for our patients. Cardiologists expect their HR to be lower on that, but with the other issues going on you were absolutely right to question.
  8. by   offlabel
    It was a legitimate question and the MD was a tool for reacting that way, but he clearly has inferiority issues otherwise he wouldn't have wanted to make you feel more inferior than he does. As to the bradycardia, it's related to the hypertension, as in reflexive bradycardia. Being on triple antihypertensive therapy means very poorly controlled HTN. Paradoxically, the HR should come up as the labetalol causes the BP to fall. That's the idea, anyway.

close
Giving labetalol with low heart rate